Overdose Asian Male Drug Addict With Problems, Man In Hood WithGHB, which is short for 4-hydroxybutanoic acid, is a psychoactive drug characterized by depressant effects, euphoria, increased libido, lowered inhibitions, memory loss, and increased capacity for empathy.
 
It is sometimes used in medical settings for the treatment of narcolepsy and alcoholism, and occasionally as a general anesthetic. However, its most common use is as a recreational intoxicant.

Overdoses involving GHB are considered to be highly dangerous due to the fact that the drug depresses the respiratory system. If too much is consumed, an affected individual may begin to breathe at such a slow and shallow rate (or stop breathing altogether) that not enough oxygen can reach the brain and other essential organs. This can result in coma, brain damage, and eventual death if medical intervention is not reached in time.

GHB can be particularly dangerous in this respect due to its use as a “date rape drug.” This means that it’s been known to be given to people, usually women, without their knowledge for the purposes of lowering their capacity to resist sexual advances or totally incapacitating them. GHB typically comes in a dissolving white powder or salt that can be slipped into alcoholic drinks at bars or parties when a target isn’t looking. This increases the danger of overdose due to the fact that it’s difficult to determine how much of a drug is too much for any given person, particularly if that individual has never tried the drug before. The perpetrator may use too much in an attempt to incapacitate a target or may not be aware of other drugs the target may have already taken.

Another danger comes from the fact that mixing drugs increases the chance of an overdose occurring. In fact, the majority of overdose cases involve more than one drug, though the practice is very common. According to the Substance Abuse and Mental Health Services Administration, 39 percent of all individuals seeking treatment for drug addiction in 2006 took more than one intoxicant regularly. Mixing GHB with alcohol is especially dangerous because they’re both depressants, increasing the chance of respiratory arrest.

 
 

Signs of Overdose

When intentionally ingesting GHB, the best way to avoid overdose is to take it slow when starting out. Everyone’s body is different and reacts different to intoxicating substances. However, even when playing it safe, it’s important to be familiar with the overdose signs of any drug being taken so that emergency services can be contacted as soon as possible.

Signs of a GHB overdose include:

  • Incoherency
  • Profuse sweating
  • Vomiting
  • Irregular or shallow breathing
  • Involuntary muscle contractions
  • Inability to stand
  • Unconsciousness

Typical doses during recreational use are between 0.5 and 3 grams. Taking more than that can risk an overdose. It’s also important to keep in mind that GHB is an illicit drug and therefore is likely to be mixed with other substances before being sold.

Improperly manufactured GHB can also be highly toxic even at standard doses.

GHB is also an addictive drug. Taking the substance regularly produces a tolerance to the drug, meaning that higher and higher doses are needed in order to get the same high. Addicted persons may begin to take excessively high doses or mix GHB with other intoxicants in order to try and feel like they did they first time they tried it, increasing their risk of dangerous overdose. If an addiction is suspected, it’s best to seek professional treatment services as soon as possible to avoid these danger